Cholesterol-Lowering Statins Tied to Tendon Woes

FRIDAY Feb. 29, 2008 -- Cholesterol-lowering statins could raise the risk for tendon problems, French researchers report.

However, "our series suggests that statin-attributed tendinous complications are rare, considering the huge number of statin prescriptions," wrote physicians at Rouen University Hospital.

Reporting in the March issue of Arthritis Care and Research, they drew on a national database of side effects reported in France between 1990 and 2005.

In those years, French doctors reported a total of 4,597 statin-related side effects. About 2 percent of those involved problems such as tendinitis or tendon tears, usually arising within eight months of beginning statin therapy. The year-by-year incidence of reported tendon side effects was small -- 13 of 446 statin-attributed side effects in 2003, 19 of 528 in 2004, and 11 of 421 in 2005.

But there have been other reports of unwanted side effects linked to statins, including an increased risk of brain hemorrhage in people taking the drugs after stroke. Most notably, one 2005 study found a higher incidence of muscle problems with Crestor, the newest and most powerful of the cholesterol-busting medications.

The problem with all such studies, including the new French survey, is that they depend on doctors' reporting side effects, said Dr. Richard Karas, director of the Preventive Cardiology Center and Women's Health Center at Tufts-New England Medical Center, who worked on the Crestor report.

"The proportion of events reported is small," Karas said. "If health-care providers don't consider a side effect to be a side effect, they don't report it."

However, the data reported by the French researchers agrees with that collected in the United States, Karas said. The risk for tendon trouble appears to hit men more often than women, he added. "There is a preponderance of men in both papers, about two to one," he noted.

"The importance of these findings is that they put the issue on the radar screen, so you can see if the risk is the same as in the general population," Karas said.

Another American study of statin side effects, about to be reported, finds that tendon problems are not common but do occur because the drugs impair the mitochondria, the energy-producing units of cells, said Dr. Beatrice Golomb, lead author of that study and an associate professor of medicine and of family and preventive medicine at the University of California at San Diego. This cellular impairment can also lead to muscle problems, she said.

It's impossible to give an overall number for incidence of the tendon problems linked to statin use because, "that depends on the dose of statins and the illness of the patient," Golomb said. "Older people with more medical problems tend to have more side effects."

"However you slice it, the tendon problems are less widely reported than muscle problems," she said.

Golomb and Karas differed on the importance of the adverse side effects of statins, which are among the most widely prescribed drugs in the world.

"I'm strongly in the camp that says there is overwhelming evidence that, overall, statins are safe and play an important role in our attempt to reduce heart attacks and stroke," Karas said. "The overall risk-benefit ratio is tilted strongly toward benefit."

But the balance of benefit over risk applies only "if you happen to be a middle-aged man with heart disease or at risk of heart disease," Golomb said. "For other groups, the risk outweighs the benefits."

More information

There's more on cholesterol-lowering medicines at the American Heart Association.

Posted: February 2008


View comments

Hide
(web4)